High TSH

High TSH

My father is using levothyroxine or Thyroxine for the thyroid, he was normal and everything going ok but now, he is not feeling well I take him to the lab and done the TFT's, his T3 & T4 is in normal range but the TSH is very high that is 30, while he is taking the 100 microgram levothyroxine 2 times a day now what should we do should we increase the dose or decrease the dose and how much increase or decrease. also he have some pimples like substance on the full skin, plz reply as soon as possible

9 Replies

oldestnewest
  • How does your Father take his medication ? It should be taken away from food. If he takes it in the morning then he must wait at least one hour before eating or drinking. If he takes it before sleep - then ensure he has not eaten for at least two hours.

    Is he vegetarian ? - if so then it could be his Iron - Ferritin - Folate - B12 - VitD are all low. These need to be optimal for the medication to work and for your Father to feel well.

    Does that mean he is taking 200mcg daily ? Definitely an absorption issue I would think. What were the results of the FT4 and FT3 ?

  • Marz thanks for the reply, Yes he takes the Levothyroxine in the morning and at night and after 1 hour of the breakfast and after 1 hour of the dinner.

    he is not a vegetarian he used both vegetables as well as meat etc.

    the FT4 and FT3 are in normal range FT3 is 0.79nmol/L normal range is 0.80 to 1.90 and FT4 is 3.98nmol/L normal range is 5.0 to 13.0 and the TSH is 30.33 ulU/ml while the normal range is 0.39 to 6.2

    Now I am worried what should I do for him? should I increase the dose or decrease it also he feels very hot and his skin is very sensitive also the color of the skin is changed to white from brown, some pimples like substance appears now.

  • Eakhan11, your father's FT3 and FT4 are not normal, they are both below range. TSH has increased because FT3 and FT4 are low. Your father's dose needs increasing.

    ___________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you Clutter, but can u plz inform me how much to be increased

    and any precautionary steps plz inform me also

  • Eakhan11, Levothyroxine is usually increased in 25mcg increments every 6-8 weeks. As your father's TSH is so high I think it would be okay to increase every 4-6 weeks until his TSH is 1-2, and FT3 and FT4 are higher in range. Don't increase more quickly as hormone should time to be increased gradually.

    thyrophoenix.com/adjusting_...

    I suggest thyroid levels are re-checked when your father has been taking 275mcg for 6 weeks.

    Please consider having your father's doctor check for coeliac disease (gluten-intolerance). 200mcg is a high dose and there is undoubtedly something affecting his absorption of Levothyroxine.

    ________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Eakhan, you didn't answer Marz's question about the total amount of thyroxine - is it 100 divided into two doses - or 100 each dose totalling 200?

    In any case, if he is taking the evening dose one hour after eating, then he is not going to absorb it. It should be one hour BEFORE eating, or TWO hours after eating.

    Besides, why is he taking it in two doses? Most people take it in one dose - you could even take 7 doses together once a week! Taking it twice a day has no advantage. Would it not be simpler for him to take it all in the morning, with a big glass of water, then wait one hour to eat and drink other things?

    Does he drink coffee with his thyroxine? Or milk? Does he have stomach problems?

  • Eakhan, for maximum absorption Levothyroxine should be taken with water 1 hour before or two hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from iron, calcium and vitamin D.

    If your father has been observing the above his dose should be increased until TSH is 1-2. It is possible your father has some form of malabsorption preventing uptake of Levothyroxine. Ask his doctor to do a coeliac screen to rule out gluten-intolerance.

    There is no advantage in taking Levothyroxine in 2 doses. Your father should take 200mcg in one dose.

    ____________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • A TSH of 30 is way too high it should be btwn 1. and 3. Sounds like the dr better increase his Levothyroxine ... Let your dr know you understand that his TSH is too high... Be assertive... Don't let the dr bully you...

    All the best :)

  • A level of 3 is too high for many of us to feel well. Most people feel best when TSH is 1 or lower.

    It might be different for people who have never had a thyroid problem, but once problems arise different rules apply.

You may also like...